Any medication you take comes with a laundry list of side effects, but could these drugs be affecting your oral health as well?
The National Institute of Dental and Craniofacial Research says that 92% of adults have experienced at least one cavity. What they don’t tell you is that your over-the-counter medicine could be putting you at higher risk for cavities.
Many medications like cough drops, vitamins, antacids and liquids feature sugar as a main ingredient to make the medications more palatable. However, the high levels of sugar can make you vulnerable to cavities. Take the medicine in tablet form if you can, and try to aim for meal time instead of bedtime, so there’s less chance the sugar is just sitting on your teeth.
Blood thinners like like aspirin can cause increased bleeding in your gums, especially during oral surgery, so let your dentist know what medications you’ve been taking so they can cut down on bleeding. Gums can also be enlarged by anti-seizure medications, calcium channel blockers and immunosuppressant drugs, so be extra careful when flossing.
Some prescriptions like blood pressure medications, chemotherapy drugs and oral contraceptives are associated with mouth sores and inflammation or discoloration of the soft tissues in your mouth, symptoms which dentists can help you treat.
Your soft tissue may also be irritated by medications that cause dry mouth. Without active saliva, it’s more possible for your gums to become inflamed or even infected. If your symptoms are severe but you can’t switch medicines, drink plenty of water, avoid on salty foods, caffeinated drinks, alcohol and tobacco and suck on sugarless candy gum. Using humidifier at night may also help.
Medications like cardiovascular drugs, respiratory inhalants and nicotine skin patches can also affect your oral health, leaving a bitter or metallic taste in your mouth and sometimes altering your taste buds permanently.
If you’re experiencing any major oral health side effects from your medication, talk to your dentist about preventative care, and talk to your doctor about switching to another treatment plan.